Connecticut, 2020

Drought in Connecticut, August 18 to 31, 2020

August 18 to 31, 2020 · NWS ALY · 2 events in 2 counties and zones

Precipitation during the months of June through August was 8 inches or less over a good portion of Litchfield County, which is 50 to 75 percent of normal. The precipitation deficit, along with a hot summer (3 to 5 degrees above normal for a good portion of the county), led to drought conditions developing.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Precipitation during the months of June through August was 8 inches or less over a good portion of Litchfield County, which is 50 to 75 percent of normal. The precipitation deficit, along with a hot summer (3 to 5 degrees above normal for a good portion of the county), led to drought conditions developing. Severe drought conditions crept into the far eastern portion of the county by 18 August, continuing through the end of the month and into September. Streamflows and reservoir levels were below normal, with the Salisbury Reservoir reporting levels less than 80% of normal by the middle of August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 17, 11:44 PM EST, 16 minutes earlier.

Area forecast discussion, Aug 17, 11:44 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1244 AM EDT Tue Aug 18 2020

.SYNOPSIS...
Overnight, a cold front will bring scattered showers,
with a chance of an isolated thunderstorm. As cooler air aloft moves
in for Tuesday, additional isolated showers are expected. Mainly dry
and seasonable weather is expected for Wednesday and Thursday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 1230 AM EDT...A rather robust line of convection was
progressing across northeast PA and approaching the Catskills.
Per recent lightning trends, seems the best instability will be
near or just south of the CWA southern border. Meanwhile, upper
trough was negatively tilted across the northeast with an upper
level jet diving southeast into western PA. So this places our
region with the exit region of some enhanced lift overnight. So
we will keep PoPs into the chance-scattered values overnight and
keep the slight chance of thunder in the grids.

Prev Disc...
Cold front is expected to cross the region tonight. Models show
Albany Forecast Area under left exit region of 95kt jet streak
tonight along with cold air advection aloft. This may enhance
shower activity overnight. Thunderstorms associated with the jet
dynamics are now evident over western lake Ontario and southern
Ontario. While additional showers are expected, the threat of
thunder continues to be isolated with decreased availability of
instability after sunset. As cooler air moves across Lake
Ontario, could see a few showers develop downwind of the lake
tonight. Lows tonight in the 50s to around 60.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM WEDNESDAY/...
Tuesday, cyclonic flow aloft and cold advection dominate the
flow. An upper trough and associated cold pool will be overhead.
Diurnal showers should develop Tuesday afternoon with chance of
an isolated thunderstorm, especially north of I-90, as 500mb
temps are forecast in the -10C to -16C range. Small hail will be
possible from any thunderstorm due to cold temperatures aloft.
Highs mainly in the 70s with 60s in the highest terrain and low
80s in the mid Hudson Valley.

The upper trough is expected to linger across the northeast
Tuesday night with continued cyclonic flow and cold pool aloft.
Some upslope clouds are possible in favored northwest flow
areas along with a few sprinkles in the hills. There may be some
clouds around Wednesday morning as trough is slow to move out,
but ridging will start to build in after noon and gradual
clearing should take place from south to north later in the day.

A chilly start expected for Wednesday with lows ranging from the
40s in the hill towns to the 50s in the valleys. Highs on
Wednesday mainly in the 70s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
The beginning of the long term period will consist of general zonal
mid- to upper level flow and an area of high pressure at the surface
leading to a dry stretch of weather through Friday and possibly even
Saturday. A west to southwesterly flow at 850 hPa will advect milder
air into the region. This will result in a gradual increase in
temperatures. High temperatures on Thursday will range from the
upper 60s in the higher terrain to the 70s elsewhere and then trend
upward to the upper 70s in the higher terrain to the 80s elsewhere
by Saturday. Low temperatures Thursday night will be mainly in the
50s, then trend upward to the upper 50s to mid-60s Saturday night.
Dew points will be on the increase as well starting in the lower to
mid-50s on Thursday to the upper 50s and mid-60s on Saturday.

Later in the weekend and into early next week, broad upper-level
troughing attempts to set up across the region. There are
differences amongst the guidance on the strength of the upper trough
and how surface features evolve as a result. It does appear
initially, a front will pass through the region sometime from Sunday
to Monday, which may be the best opportunity for showers and
thunderstorms. For now, used a blended approach which led to some
slight chance to chance pops for showers and thunderstorms on these
two days. High temperatures Sunday and Monday will range from the
70s in the higher elevations to the 80s in the valleys with lows in
the 50s to lower 60s.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Very little cloudiness outside of showers and isolated
thunderstorms this evening. KPSF will have some borderline
IFR/MVFR conditions between 00Z-01Z in a shower and a rumble of
thunder. There is a weak shower around KGFL that should exit by
01Z-02Z.

More widespread clouds and some additional scattered showers in
the Great Lakes and western NY associated with a weak cold front
will arrive in eastern NY around 06Z and end by 10Z-11Z. The
showers should be light and scattered, so putting VCSH in TAFs
as any MVFR ceilings or visibilities in showers would be very
brief and probabilities are low at the TAF sites. Predominant
ceilings and visibilities will be VFR.

Once the showers exit before daybreak, some partial clearing
could promote some light fog and indicating some MVFR
visibilities at KGFL and KPSF between 10Z-13Z. After 13Z,
clearing and VFR conditions through Tuesday afternoon.

Light south to west winds at less than 6 Kt tonight will become
just about calm through daybreak. Winds become west at less than
10 Kt Tuesday morning and continues through the afternoon.

Outlook...

Tuesday Night: Low Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: Low Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Today and tonight, a cold front will bring scattered showers,
with a chance of an isolated thunderstorm. As cooler air aloft
moves in for Tuesday, additional isolated showers are expected.
Mainly dry and seasonable weather is expected for Wednesday and
Thursday.

RH values will recover to 90 to 100 percent tonight. RH values
will drop to 40 to 60 percent on Tuesday afternoon before
recovering again to 90 to 100 percent Wednesday morning. The
cold front will bring a wind shift this afternoon into tonight
from generally southerly winds to west to northwest winds. Winds
will generally be 15 mph or less today and Tuesday although a
few locations could see gusts to around 20 MPH.

&&

.HYDROLOGY...
Isolated to scattered showers and thunderstorms are expected
this afternoon and tonight with isolated activity on Tuesday
with point rainfalls in any thunderstorms of around a half inch
or less. No widespread rainfall is forecast for the rest of the
week.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...SND/BGM
NEAR TERM...SND/BGM/NAS
SHORT TERM...SND
LONG TERM...Rathbun
AVIATION...NAS
FIRE WEATHER...SND
HYDROLOGY...SND
Hazardous weather outlook, Aug 17, 11:30 PM EST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
1230 AM EDT Tue Aug 18 2020

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-181100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
1230 AM EDT Tue Aug 18 2020

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Overnight.

Isolated non severe thunderstorms are possible overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 17, 6:08 PM EST, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Albany NY
708 PM EDT Mon Aug 17 2020

MAZ001-025-NYZ061-180015-
Northern Berkshire-Southern Berkshire-Eastern Columbia-
708 PM EDT Mon Aug 17 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BERKSHIRE AND
NORTHEASTERN COLUMBIA COUNTIES...

At 708 PM EDT, a strong thunderstorm was located over Austerlitz, or
7 miles southeast of Chatham, moving east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Pittsfield, Great Barrington, Chatham, Lee, Lenox, Becket,
Austerlitz, Housatonic, East Windsor, Hinsdale, Stockbridge,
Hillsdale, Canaan, Richmond, West Stockbridge, Monterey, Peru,
Washington, Alford and Tyringham.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4238 7301 4239 7306 4238 7307 4233 7306
      4231 7303 4231 7300 4225 7300 4221 7301
      4213 7356 4236 7360 4239 7359 4249 7298
TIME...MOT...LOC 2308Z 259DEG 25KT 4229 7348

NAS
Special weather statement, Aug 17, 7:20 PM EST, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Albany NY
820 PM EDT Mon Aug 17 2020

CTZ001-MAZ025-NYZ061-066-180115-
Northern Litchfield-Southern Berkshire-Eastern Dutchess-Eastern
Columbia-
820 PM EDT Mon Aug 17 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LITCHFIELD...
SOUTHWESTERN BERKSHIRE...NORTHEASTERN DUTCHESS AND SOUTH CENTRAL
COLUMBIA COUNTIES...

At 820 PM EDT, a strong thunderstorm was located near Millerton, or
15 miles southwest of Great Barrington, moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Hartford, Norfolk, Canaan, Millerton, Sandisfield, Falls Village,
Winsted, New Hartford Center, Ashley Falls, Barkhamsted, Salisbury,
Colebrook, South Norfolk, Sodom, Ancramdale, South Canaan,
Mooreville, Konkapot, Wangum Village and Gomorrah.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4190 7291 4189 7294 4187 7295 4190 7359
      4208 7360 4213 7307 4212 7306 4211 7307
      4209 7307 4207 7306 4204 7306 4204 7301
      4197 7303 4197 7291
TIME...MOT...LOC 0020Z 268DEG 20KT 4200 7350

NAS
Special weather statement, Aug 17, 7:22 PM EST, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Albany NY
822 PM EDT Mon Aug 17 2020

CTZ001-NYZ065-066-180130-
Northern Litchfield-Eastern Dutchess-Western Dutchess-
822 PM EDT Mon Aug 17 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL LITCHFIELD AND
CENTRAL DUTCHESS COUNTIES...

At 822 PM EDT, a strong thunderstorm was located over Stanfordville,
or 9 miles southeast of Rhinebeck, moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Amenia, Sharon, Millbrook, Litchfield, Stanfordville, Cornwall
Bridge, Goshen, Cornwall, Smithfield, Salt Point, Lithgow, Kelly
Corner, West Goshen, Skiff Mountain, South Amenia, Shunpike,
Washington Hollow, North Kent, Mabbettsville and Cornwall Bridge
Pottery.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4178 7384 4192 7385 4188 7319 4175 7318
      4174 7322
TIME...MOT...LOC 0022Z 272DEG 20KT 4187 7374

NAS
Special weather statement, Aug 17, 8:14 PM EST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Albany NY
914 PM EDT Mon Aug 17 2020

CTZ001-180215-
Northern Litchfield-
914 PM EDT Mon Aug 17 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN LITCHFIELD
COUNTY...

At 913 PM EDT, strong thunderstorms were clustered near Falls
Village, or 12 miles northwest of Torrington, moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Torrington, New Hartford, Norfolk, Canaan, Falls Village, Winsted,
New Hartford Center, Barkhamsted, Salisbury, Colebrook, South
Norfolk, Sodom, South Canaan, Mooreville, Wangum Village, Kelly
Corner, Mill Brook, Beech Rock, Taconic and Joyceville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4190 7291 4189 7294 4186 7295 4189 7344
      4205 7343 4204 7301 4197 7303 4197 7289
TIME...MOT...LOC 0113Z 267DEG 20KT 4197 7330

NAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Northern Litchfield

When
August 18, 12:00 AM EST to August 31, 11:59 PM EST
Where
Northern Litchfield forecast zone
Reported by
Official NWS Observations
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

Drought, Southern Litchfield

When
August 18, 12:00 AM EST to August 31, 11:59 PM EST
Where
Southern Litchfield forecast zone
Reported by
Official NWS Observations
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2020Every state in 2020This day in weather historyWarnings in Connecticut, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916844, 916845.